Florida, 2019

Damaging Winds in Florida, October 22, 2019

October 22, 2019 · NWS JAX · 2 events in 2 counties and zones

A pre-frontal squall line of storms produced strong wind gusts over a very moist, moderately unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A pre-frontal squall line of storms produced strong wind gusts over a very moist, moderately unstable atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 22, 12:45 PM EST, 0 minutes earlier.

Area forecast discussion, Oct 22, 12:45 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
145 PM EDT Tue Oct 22 2019

.AVIATION...
[Through 18Z Wednesday]

Storms, showers, and strong winds will continue to move across
the forecast area from out of the SE this afternoon. Convection
expected to finish passing through Jacksonville-adjacent
airfields by 21Z, with reduced wind speeds and clearing skies
overnight as high pressure settles in over the forecast area,
making for VFR conditions through Wednesday.

&&

.PREV DISCUSSION [907 AM EDT]...

.NEAR TERM [Through Tonight]...

Warm front has moved north of the area into central Georgia early
this morning. Showers to the west ahead of a cold front will move
into westerly zones early this morning. Showers and thunderstorms
will increase early this afternoon as the cold front approaches
from the west. The airmass will destabilize with forecast CAPEs
reaching the 1000-1500 J/kg range. Moderate vertical wind shear
from the I-10 corridor northward across se Ga may result in
isolated strong to marginally severe storms this afternoon. A few
storms may produce strong wind gusts. The front will push se of
the area early this evening ending the shower activity and
bringing cooler and less humid air to the region. Temperatures
ahead of the cold front will be above normal today with highs
mostly reaching the mid/upper 80s. Lows tonight will range from
the upper 40s over interior se Ga to the lower 60s over se zones
of ne Fl.

.SHORT TERM [Wednesday Through Thursday night]...

With the front south of the area Wed and sfc high pressure
dominating just north of the area and northerly flow, dry and cool
conditions are expected. Highs Wed expected to be mostly in the
70s. Wed night, sfc high pressure will quickly move northeastward
causing low level flow trajectories to become easterly overnight,
bringing an uptick in low level moisture/stratocumulus clouds.
With weak isentropic lift and convergence, isolated light showers
will be possible around Flagler county and the srn marine waters.
Chilly overnight lows for inland southeast GA around 50, but
increased clouds and dew-points further to the south will result
in lows more in the upper 50s and lower 60s.

Thursday...sfc high pressure continues to push off to the
northeast of the area into the wrn Atlantic resulting in due
easterly flow through about 1-2 kft. Isentropic ascent above a
relatively cool boundary layer will result in partly to mostly
cloudy skies during the day. Deeper moisture and better lift will
produce chance of showers/areas of rain for the srn counties, with
slight rain chances to just south of the I-10 corridor. Max temps
will probably be held to the 70s over southeast GA, with upper 70s
and around 80 across northeast FL. Thursday night...we see
continued return flow aloft as a deep trough of low pressure digs
into the srn U.S., while the sfc ridge that extended into SC and
GA lifts northeast. Strong low level convergence will develop over
the western Gulf coast associated with a strong cold front. Our
area will more or less remain in the modified cool airmass north
of a diffuse warm front located roughly over north central FL.
Thus, we can continue to expect some overrunning clouds, some low
chances for rain/showers, and an outside chance of a thunderstorm
over the marine zones. Will raise min temps a bit from previous
fcst with lows in the 60s to around 70.

.LONG TERM [Friday Through Monday]...

Warm front may try to lift north across the area as the aforementioned
cold front moves eastward. Chances of showers and possible isolated
t-storms are forecast as the warm front lifts north. Fri night,
cold front is forecast to approach the area from the west, with
warm sly flow ahead of the boundary and will likely bump up min
temps further. Will continue chance showers and isolated t-storms.

For the rest of the long term, model solutions continue to be
varied with the GFS pushing the front into the forecast area then
stalling it while the ECMWF model shows widely different upper air
pattern and results in the front staying well west of the area
through late Sunday. The preference may be for the ECMWF solution
at this time but must stress the low confidence given the different
solutions both from the ECMWF and the GFS ensemble. In any event,
will maintain at least a low chance of rain during the period and
keep a consensus blend of max/min temps, mainly at or above
normal.

.MARINE...

Southwest winds at 10-15 knots in the warm sector today with seas
2-4 ft and main weather impacts will be potential for strong to
severe storms pushing into the coastal waters this afternoon and
early evening with the cold frontal passage. Winds behind the
front expected to be at least N-NW 15-20 knots with seas 3-6 ft
and expecting SCEC (Small Craft Exercise Caution) headlines but
will be monitoring next model suite for possible increase to Small
Craft Advisory flags for the offshore waters.

.FIRE WEATHER...

Min Rh values expected to drop to the upper 20s to lower 30s for
inland areas Wed aftn but red flag warning criteria will not
be met.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  49  72  51  75  63 /   0   0   0  10  20
SSI  58  72  63  77  71 /   0   0   0  10  20
JAX  56  75  62  80  70 /  10   0   0  20  20
SGJ  62  75  67  79  73 /  20   0  10  20  30
GNV  57  76  61  82  69 /  10   0  10  20  10
OCF  59  78  63  84  70 /  10   0  10  30  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Oct 22, 12:00 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
100 PM EDT Tue Oct 22 2019

FLZ020-021-035-122-222-GAZ162-163-221745-
Southern Columbia FL-Hamilton FL-Suwannee FL-Northern Columbia FL-
Gilchrist FL-Clinch GA-Echols GA-
100 PM EDT Tue Oct 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GILCHRIST...WESTERN
COLUMBIA...SUWANNEE...HAMILTON...SOUTHEASTERN ECHOLS AND SOUTHEASTERN
CLINCH COUNTIES UNTIL 145 PM EDT...

* At 100 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Suwannee River State Park to 10 miles northeast of Steinhatchee.
  Movement was east at 35 mph.

* Winds in excess of 40 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  Lake City, Live Oak, Jasper, White Springs, Fargo, Ichetucknee
  Spring, Suwannee River State Park, Suwannee Springs, Columbia and
  Fort White.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3035 8321 3039 8317 3042 8320 3045 8320
      3072 8255 2983 8266 2977 8294 2980 8292
      2981 8293 2983 8289 2988 8287 2990 8290
      2989 8292 2996 8293 2996 8295 2999 8296
      3008 8307 3011 8312 3009 8319 3012 8323
TIME...MOT...LOC 1700Z 249DEG 32KT 3039 8320 2978 8327

HESS

The radar

The Moody AFB radar (KVAX), 88 km away, was scanning. The volume nearest the first event began at 17:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
October 22, 12:45 PM EST
Where
Columbia County, 3.01 mi NNW of Bass
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.140, -82.720

A tree was blown down onto a power line. The time of damage was based on radar. Cost of damage estimated for inclusion in Storm Data.

Thunderstorm Wind, St. Johns

When
October 22, 2:35 PM EST
Where
St. Johns County, 0.91 mi SE of Elwood
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
29.990, -81.540

A power line was blown down on Vickie Powers road. The cost of damage was estimated for inclusion of the event in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, October 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857396, 857397.